Alert archive / Mississippi / Flash Flood Warnings in 2001

Flash Flood Warning 11, NWS Jackson, MS

March 2, 20014 counties in Mississippi

NWS Jackson, MS issued this flash flood warning at Mar 2, 2001, 3:15 PM CST for 4 counties in Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Mar 2, 2001, 3:15 PM CST (21:15 UTC)
Expired
Mar 2, 2001, 6:00 PM CST
In force
3 hr
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Forrest County, MS, Jones County, MS, Lamar County, MS, Marion County, MS

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.3 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2001-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2001-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
557 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KJAN 022118
FFWJAN
MSC035-067-073-091-030000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
315 PM CST FRI MAR 2 2001

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FORREST COUNTY IN SOUTHEAST MISSISSIPPI
  LAMAR COUNTY IN SOUTHEAST MISSISSIPPI
  MARION COUNTY IN SOUTH CENTRAL MISSISSIPPI
  JONES COUNTY IN SOUTHEAST MISSISSIPPI

* UNTIL 600 PM CST

* AT 315 PM CST...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY 
RAIN ACROSS THE WARNED COUNTIES...WITH AN ADDITIONAL ONE TO THREE 
INCHES EXPECTED BETWEEN 3 AND 6 PM.  CONSIDERABLE FLOODING OF 
ROADS...CREEKS...AND OTHER AREAS WILL OCCUR.

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROADS.  MOST FLASH 
FLOOD FATALATIES OCCUR IN VEHICLES.  

LAT...LON 3177 8896 3176 8932 3148 8933 3119 9001
          3108 8965 3139 8907

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Mar 2, 3:00 PM CST, 15 minutes earlier.

Area forecast discussion, Mar 2, 3:00 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
300 PM CST FRI MAR 2 2001

AN EXTREMELY WET WEATHER PATTERN WILL CONTINUE OVER THE FORECAST
AREA FOR SEVERAL MORE DAYS. A DEEP UPPER LEVEL TROUGH IS LOCATED
FROM NEW MEXICO SOUTHWARD WELL INTO OLD MEXICO. SHORT WAVES CONTINUE
TO MOVE NORTHEASTWARD OUT OF OLD MEXICO INTO THE NORTHWEST GULF OF
MEXICO AND THE WESTERN GULF COASTAL STATES FROM TEXAS TO
MISSISSIPPI. AT THE SURFACE...A LOW PRESSURE CENTER WAS LOCATED IN
SOUTHWEST MISSISSIPPI WITH A WARM FRONT EASTWARD INTO SOUTHEAST
MISSISSIPPI. A TORNADO WATCH IS CURRENTLY IN EFFECT WHICH INCLUDES
SIX OF OUR SOUTHEASTERN MISSISSIPPI COUNTIES ALONG AND SOUTH OF THE
FRONTAL BOUNDARY IN THE WARM UNSTABLE AIR.

THE WATER VAPOR SATELLITE IMAGERY SHOWS COPIOUS AMOUNTS OF MOISTURE
FLOWING NORTHWARD FROM THE TROPICS...THROUGH THE WESTERN GULF OF
MEXICO AND INTO THE WESTERN GULF COASTAL STATES. ALL INDICATIONS ARE
THAT RAIN AND THUNDERSTORMS WILL CONTINUE WELL INTO SATURDAY EVENING
ACROSS THE ENTIRE FORECAST AREA.

THE AVN IS SLOWER THAN THE ETA OR NGM MODELS IN PUSHING THE SURFACE
LOW NORTHEASTWARD ACROSS THE SOUTHEASTERN PORTIONS OF THE FORECAST
AREA ON SATURDAY. HOWEVER...AVN MODEL HAS BEEN THE MOST CONSISTENT
MODEL AND APPEARS TO BE THE BEST MODEL TO GO WITH AT THIS TIME. WITH
SLOWER AVN SOLUTION...WOULD NOT RULE OUT POSSIBILITY OF A FEW SEVERE
STORMS IN SOUTHEASTERN ZONES AGAIN ON SATURDAY.

WILL GO WITH SLOWER AVN MODEL TIMING OF SURFACE LOW. THE AVN MODEL
PLACES THE SURFACE LOW OVER SOUTHEAST MISSISSIPPI BY 00Z
SUNDAY...THEN QUICKLY MOVES IT NORTHEASTWARD IN THE NEXT 6 HOUR
PERIOD. AS LOW MOVES NORTHEAST ON SATURDAY NIGHT...RAIN CHANCES
SHOULD DECREASE WITH ONLY LIGHT SHOWERS LINGERING INTO SUNDAY AHEAD
OF THE UPPER TROUGH.

TEMPERATURES...EXPECT EAST CENTRAL AND SOUTHEASTERN ZONES TO BE THE
WARMEST TONIGHT AND TOMORROW AS THEY WILL TEND TO BE MORE IN THE
WARM SECTOR OF THE SURFACE FRONT. WILL STAY CLOSEST TO AVN MOS
GUIDANCE THROUGH THE SHORT TERM PERIOD.

24 HOUR QPF FORECAST: WITH THE EXPECTATION OF CONTINUED PERIODS OF
HEAVY RAINS ACROSS MUCH OF THE FORECAST AREA LATER TONIGHT AND
TOMORROW...WILL CONTINUE WITH THE FLASH FLOOD WATCH ACROSS THE
ENTIRE FORECAST AREA INTO SATURDAY. SUBSTANTIAL RAINS HAVE OCCURRED
OVER MUCH OF THE FORECAST AREA THE PAST SEVERAL DAYS. THE GROUND IS
SATURATED AND RIVERS AND STREAMS ARE RUNNING HIGH. BEST CHANCE OF
FLOODING RAINS IN FORECAST AREA WILL BE ALONG AND SOUTH OF A
COLUMBUS TO JACKSON TO VICKSBURG TO WINNSBORO...LOUISIANA
LINE...WHERE WIDESPREAD 2 -3 INCH AMOUNTS ARE EXPECTED WITH SOME
LOCATIONS RECEIVING UP TO 5 INCHES OF RAIN.

EXTENDED: SHOULD FINALLY SEE A BREAK IN THE RAIN IN EXTENDED PERIOD
FROM MONDAY THROUGH WEDNESDAY AS UPPER RIDGE MOVES EASTWARD TOWARD
MISSISSIPPI. WILL INTRODUCE NEXT RAIN CHANCES FOR THURSDAY AND
FRIDAY AS MRF MODEL INDICATES SURFACE LOW APPROACHING THE FORECAST
AREA ON THURSDAY NIGHT. TEMPERATURES ON THE COOL SIDE MONDAY THROUGH
WEDNESDAY WITH MORE SEASONAL TEMPERATURES FOR THURSDAY AND FRIDAY.

PRELIM NUMBERS:
JAN 55/62/45/51 ++82
MEI 61/69/47/51 ++93

.JAN...
MS...FLASH FLOOD WATCH THROUGH TONIGHT FOR ALL OF OUR MS ZONES.
LA...FLASH FLOOD WATCH THROUGH TONIGHT FOR ALL OF OUR NE LA ZONES.
AR...FLASH FLOOD WATCH THROUGH TONIGHT FOR OUR SE AR ZONES.

15

In the hours before

Special weather statement, Mar 2, 1:00 PM CST, 2 hours 15 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>
074-031200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
100 PM CST FRI MAR 02 2001

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT SOUTH AND
EAST OF A VIDALIA TO CANTON TO DEKALB LINE. SEVERE THUNDERSTORM
POTENTIAL WILL BE HIGHER OVER SOUTHEAST MISSISSIPPI...SOUTH OF A
PRENTISS TO LAUREL LINE. ACROSS THE REMAINDER OF NORTHEAST
LOUISIANA...CENTRAL MISSISSIPPI...AND SOUTHEAST ARKANSAS...
NON-SEVERE THUNDERSTORMS WILL BE POSSIBLE.

THE PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING WINDS AND LARGE
HAIL. HOWEVER...A DISTINCT TORNADO THREAT EXISTS OVER THE HIGHER
THREAT AREA IN SOUTHEAST MISSISSIPPI...ESPECIALLY DURING THE
AFTERNOON AND EARLY EVENING HOURS.

A SURFACE FRONT WILL CONTINUE TO INTERACT WITH A VERY ACTIVE JET
STREAM...AND A VERY MOIST AND SOMEWHAT UNSTABLE ATMPOSPERE. WHILE
INSTABILITY IS NOT GREAT...WIND PROFILES WILL BE OPTIMAL FOR THE
DEVELOPMENT OF ROTATING THUNDERSTORMS AND SEVERE WEATHER...ESPECIALLY
OVER SOUTHEAST COUNTIES.

PERSONS IN THE SEVERE WEATHER THREAT AREA...ESPECIALLY THOSE IN
SOUTHEAST MISSISSIPPI...NEED TO REMAIN ALERT TO RAPIDLY CHANGING
WEATHER CONDITIONS. STAY TUNED FOR LATER FORECASTS AND UPDATES
CONCERNING THIS VOLATILE WEATHER SITUATION.

...FLOODING...
A FLASH FLOOD WATCH IS IN EFFECT THROUGH TONIGHT FOR SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...AND MUCH OF MISSISSIPPI.

WIDESPREAD RAIN AND THUNDERSTORMS WILL CONTINUE TO PRODUCE HEAVY
RAINFALL OVER SATURATED GROUNDS. THE HEAVY RAIN THREAT WILL LIKELY
CONTINUE INTO SATURDAY...WITH A FEW LOCATIONS RECEIVING UP TO 5
INCHES OF ADDITIONAL RAINFALL. MANY STREAMS AND CREEKS ARE ALREADY
NEAR BANKFULL...AND THE ADDITIONAL HEAVY RAIN MAY SERIOUSLY
AGGRAVATE THE FLOODING PROBLEMS.

ALL PERSONS...ESPECIALLY THOSE NEAR CREEKS AND STREAMS...SHOULD STAY
ALERT FOR R2APIDLY RISING WATER...AND BE PREPARED TO MOVE TO HIGHER
GROUND SHOULD FLOODING OCCUR.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 6:54 PM CSTSevere Thunderstorm WarningJANJefferson Davis, Lawrence, Marion51 min
Mar 1, 7:11 PM CSTTornado WarningJANJefferson Davis, Marion49 min
Mar 1, 7:23 PM CSTFlash Flood WarningJANAdams3 hr
Mar 1, 7:27 PM CSTTornado WarningJANLamar33 min
Mar 1, 7:50 PM CSTTornado WarningJANForrest, Jones40 min
Mar 1, 8:15 PM CSTSevere Thunderstorm WarningJANLawrence, Lincoln45 min
Mar 1, 8:26 PM CSTSevere Thunderstorm WarningJANForrest, Jones34 min
Mar 1, 8:44 PM CSTSevere Thunderstorm WarningJANCovington46 min
Mar 1, 9:16 PM CSTSevere Thunderstorm WarningJANJones29 min
Mar 1, 10:18 PM CSTFlash Flood WarningJANCovington, Jefferson Davis, Lamar, Lawrence117 min
Mar 2, 1:05 AM CSTFlash Flood WarningJANCovington, Forrest, Jones, Lamar, Marion3 hr
Mar 2, 1:32 AM CSTFlash Flood WarningJANAdams, Jefferson3 hr
Mar 2, 11:00 AM CSTFlash Flood WarningJANCopiah, Jefferson Davis, Lawrence, Lincoln, Simpson3 hr
Mar 2, 11:59 AM CSTFlash Flood WarningJANAdams, Claiborne, Franklin, Jefferson3 hr
Mar 2, 12:26 PM CSTSevere Thunderstorm WarningJANJefferson Davis34 min
Mar 2, 12:50 PM CSTSevere Thunderstorm WarningJANCovington25 min
Mar 2, 1:09 PM CSTTornado WarningJANCovington, Jones51 min
Mar 2, 1:53 PM CSTFlash Flood WarningJANCovington, Jefferson Davis, Lawrence, Simpson, Smith3 hr
Mar 2, 2:01 PM CSTTornado WarningJANMarion29 min
Mar 2, 2:19 PM CSTSevere Thunderstorm WarningJANClarke, Jasper41 min
Mar 2, 2:25 PM CSTTornado WarningJANMarion35 min
Mar 2, 2:28 PM CSTFlash Flood WarningJANCopiah, Lincoln92 min
Mar 2, 2:34 PM CSTSevere Thunderstorm WarningJANLamar56 min
Mar 2, 2:35 PM CSTTornado WarningJANClarke25 min
Mar 2, 2:48 PM CSTSevere Thunderstorm WarningJANForrest57 min
Mar 2, 2:55 PM CSTSevere Thunderstorm WarningJANJones50 min
Mar 2, 3:30 PM CSTFlash Flood WarningJANAdams4 hr
Mar 2, 4:05 PM CSTFlash Flood WarningJANClaiborne, Copiah, Franklin, Jefferson, Lincoln3 hr

Nearby

Flash Flood Warnings in Mississippi, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.